Colorado, 2015

Flash Flooding and Debris Flows in Colorado, June 11 to 12, 2015

June 11 to 12, 2015 · NWS GJT · 6 events in 5 counties and zones

The remnants of an Eastern Pacific tropical weather system brought a large amount of moisture to the intermountain west during the second week of June. This moisture led to widespread precipitation, some from heavy rainfall producing thunderstorms, which in turn produced areas of flooding across portions of Western Colorado on June 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The remnants of an Eastern Pacific tropical weather system brought a large amount of moisture to the intermountain west during the second week of June. This moisture led to widespread precipitation, some from heavy rainfall producing thunderstorms, which in turn produced areas of flooding across portions of Western Colorado on June 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 11, 1:50 AM MST, 6 hours 30 minutes earlier.

Area forecast discussion, Jun 11, 1:50 AM MST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 AM MDT THU JUN 11 2015

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 247 AM MDT THU JUN 11 2015

THE DEEP TROPICAL MOISTURE WILL CONTINUE OVER THE REGION THROUGH
FRIDAY.

TODAY...THE UPPER LOW WORKS TO THE FOUR CORNERS. AN AREA OF WEAK
SHEARED DYNAMICS DEVELOPS BY LATE MORNING BROADLY CENTERED OVER THE
CENTRAL CWA THAT THEN SHIFTS SE TOWARDS PAGOSA SPRINGS THROUGH THE
AFTERNOON. THE SE CWA WILL HAVE SOME MID LEVEL DRYING AHEAD OF THE
PROGRESSING LOW. THIS ALONG WITH SOME WEAK COLD ADVECTION ALOFT
STEEPENS AFTERNOON LAPSE RATES TO OVER 7.5 C/KM. THE SHEARED
ENVIRONMENT IS NOT IDEAL BUT THE STRONG CYCLONIC FLOW WILL HELP TO
ORGANIZE CONVECTION. WBZ LEVEL IS AROUND 13KFT BUT SOME HAIL WILL BE
POSSIBLE WITH ORGANIZED STORMS. IN SPITE OF SOME DRYING ACROSS THE
SOUTH...FLOODING CONCERNS CONTINUE. EVEN MODERATE RAINFALL CAN
CREATE RUNOFF ISSUES AND THE SOUTHERN RESERVOIRS ARE NEAR DAM FULL AND
ORGANIZED STORMS WILL BE MOVING SLOWER THAN THE 0-6KM MEAN FLOW.

IN THE NORTHERN FORECAST AREA...THE DEEP MOISTURE...NEAR 1.0 PW...
REMAINS IN PLACE FOR WIDESPREAD SHOWERS. SOILS ACROSS THE NORTH
ARE NOT AS WET AS SOUTHERN AREAS SO FLOODING PROBABILITIES ARE LOW
THERE AND WILL KEEP THEM OUT OF THE FLOOD WATCH. LESS INSTABILITY
WILL LIMIT CONVECTIVE POTENTIAL.

TONIGHT AS THE LOW WORKS ACROSS THE SOUTHERN CWA SHOWERS WILL
CONTINUE TO AROUND MIDNIGHT THEN DIMINISH TOWARDS MORNING. SHEAR
WEAKENS AND LAPSE RATES SLACKEN SO STORMS WILL WEAKEN.

FRIDAY...THE UPPER LOW DROPS ONTO THE PLAINS AND LEAVES THE CWA IN
NE FLOW. THIS SHIFTS THE DEEPER MOISTURE AGAIN TO THE SOUTHERN CWA.
STORMS WILL FAVOR THE SOUTHERN MTNS AND BE MORE DIURNALLY DRIVEN.
FLOOD CONCERNS CONTINUE.

COOLER TEMPERATURES ON THURSDAY REBOUND TO NEAR NORMAL ON FRIDAY.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 247 AM MDT THU JUN 11 2015

THE CLOSED LOW THAT BROUGHT ALL THE PRECIP ON THURSDAY WILL
REMAIN FAIRLY STATIONARY FRIDAY NIGHT BEFORE OPENING UP AND
GETTING ABSORBED IN A MORE ELONGATED TROUGH FRIDAY EVENING INTO
FRIDAY NIGHT. WHILE MOISTURE DOES DECREASE...PLENTY WILL STILL
REMAIN IN THE ATMOSPHERE TO ALLOW FOR AFTERNOON SHOWERS AND STORMS
SATURDAY AFTERNOON THANKS IN LARGE PART TO SAID TROUGH. AS THE
TROUGH SHIFTS EAST...UPPER LEVEL SUPPORT WANES SOMEWHAT SUNDAY
CAUSING A DECREASE IN CONVECTION. THIS WILL BE SHORT-LIVED AS
ACTIVITY PICKS UP AGAIN MONDAY AS A SHORTWAVE MOVES OVERHEAD AND
PERSISTS INTO TUESDAY ALLOWING MORE AFTN CONVECTION. A DOWNTURN IN
CONVECTION IS EXPECTED WEDNESDAY AND BEYOND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 247 AM MDT THU JUN 11 2015

SOME CONVECTION CONTINUES THIS MORNING MAINLY ALONG ERN SECTIONS
OF I-70 CORRIDOR AND ALSO SWRN CO. HEAVY RAIN IS EXPECTED UNDER
THESE SHOWERS AND STORMS ALONG WITH STRONG WINDS. THE I-70
CLUSTER WILL LIKELY STRATIFORM OUT WHILE THE SWRN CO AREA OF
CONVECTION WILL LIKELY CONTINUE TRACKING EWRD THIS MORNING. FOR
TOMORROW...PLENTY OF RAIN AND STORMS EXPECTED WITH ALL TAF SITES
UNDER THE GUN LIKELY DROPPING TO MVFR/IFR FOR MOST OF THE DAY.
HEAVY RAIN WILL BE THE BIGGEST CONCERN THOUGH SOME GUSTY WINDS
WILL ALSO PLAY INTO IT. ILS BREAKPOINTS WILL BE MET EARLY ON AND
IF NOT...CERTAINLY BY NOON. UNSETTLED WEATHER WILL CONTINUE
OVERNIGHT TONIGHT.

&&

.HYDROLOGY...
ISSUED AT 247 AM MDT THU JUN 11 2015

FLASH FLOOD WATCHES REMAIN IN EFFECT FOR SE UTAH AND SW COLORADO.
DRY WASHES AND SLOT CANYONS WILL BE SUSCEPTIBLE TO FLOODING FROM
THE MASSIVE INFLUX OF MOISTURE FROM THE REMNANTS OF TROPICAL STORM
BLANCA THROUGH THIS EVENING. MANY RIVERS...CREEKS AND STREAMS IN
UTAH AND COLORADO ARE ALREADY RUNNING HIGH DUE TO SNOWMELT AND
RECENT RAINFALL. ADDITIONAL RAINFALL WILL INCREASE CHANCES FOR
FLASH FLOODING ACROSS THE AREA. SOME RIVER BANKS MAY ALSO BECOME
UNSTABLE. USE CAUTION IF WALKING OR RECREATING NEAR RIVERS OR
STREAMS AS WATER IS RUNNING FAST AND HIGH.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ006-009-011-
     017>023.

UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ022-025-027>029.

&&

SHORT TERM...JOE
LONG TERM...TGR
AVIATION...TGR
HYDROLOGY...TGJT
Hazardous weather outlook, Jun 11, 4:37 AM MST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
537 AM MDT THU JUN 11 2015

COZ001>014-017>023-UTZ022>025-027>029-121145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
537 AM MDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER DAY OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN EXPECTED.
FLASH FLOODING CONCERNS WILL INCREASE TODAY AS THE CLOSED LOW
MOVES OVERHEAD SO THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT.
CONVECTION WILL START FIRING FROM NOON ONWARDS INCREASING IN
INTENSITY AND COVERAGE AS THE DAY PROGRESSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON SHOWERS AND STORMS CONTINUE THROUGH THE WEEKEND AS
PIECES OF ENERGY WORK ON THE RESIDUAL MOISTURE. SOME DAYS WILL
HAVE MORE WIDESPREAD PRECIPITATION THAN OTHERS BUT CONVECTION IS
STILL EXPECTED. A DRYING TREND WILL KICK IN WEDNESDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

The radar

The Grand Junction radar (KGJX), 107 km away, was scanning. The volume nearest the first event began at 15:20 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 debris flow, 1 funnel cloud. Local standard time, as filed.

Debris Flow, Garfield

When
June 11, 8:20 AM MST to 7:00 PM MST
Where
Garfield County, 2.83 mi WNW of Allen to 2.65 mi W of Allen
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.593, -107.180

A rock slide occurred along Interstate 70 near the Hanging Lake exit which closed the interstate in both directions. The damage was not extensive and the roadway was able to reopen by the mid evening hours after clean up.

Funnel Cloud, Rio Blanco

When
June 11, 3:00 PM MST to 3:10 PM MST
Where
Rio Blanco County, 9.05 mi W of Buford to 8.63 mi W of Buford
Reported by
Emergency Manager
Coordinates
39.963, -107.749

A funnel cloud was observed between Meeker and Buford. One of the eyewitnesses shot a photograph of the funnel cloud which came low to the ground. There was some uncertainty whether or not it touched down.

Flash Flood, Montrose

When
June 11, 3:30 PM MST to 10:00 PM MST
Where
Montrose County, 13.72 mi SW of Olathe to 14.19 mi SW of Olathe
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.460, -108.160

A normally dry wash quickly filled and ran at bankfull conditions due to runoff from heavy rainfall.

Debris Flow, Mesa

When
June 11, 4:00 PM MST to 11:00 PM MST
Where
Mesa County, 5.48 mi NW of Mack to 5.71 mi NW of Mack
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.267, -108.953

Heavy rainfall in the Mack area caused the West Salt Creek Wash to reach near or over bankfull conditions, flooding several pastures along the bank.

Flash Flood, Gunnison

When
June 11, 4:30 PM MST to June 12, 12:00 AM MST
Where
Gunnison County, 6.6 mi WNW of Crest Butte to 6.63 mi WNW of Crest Butte
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.850, -107.100

The road was washed out on the west side of Kebler Pass due to runoff from heavy rainfall.

Flash Flood, Montrose

When
June 11, 4:30 PM MST to 11:00 PM MST
Where
Montrose County, 19.53 mi WSW of Olathe to 17.54 mi W of Olathe
Cause
Heavy Rain
Reported by
Public
Coordinates
38.524, -108.328

Normally dry washes in the area were running out of their banks which caused minor flooding.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612691, 612697, 612658, 612681, 612660, 612682.